Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 62, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2004, 11:26 PM CDT for Dickinson County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2004, 11:26 PM CDT (04:26 UTC)
- Expired
- Apr 29, 2004, 12:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 4105 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 290426 SVRFSD IAC059-290500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1126 PM CDT WED APR 28 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL MIDNIGHT CDT * AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WAHPETON...OR ABOUT 8 MILES SOUTHWEST OF SPIRIT LAKE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARNOLDS PARK...OKOBOJI...SPIRIT LAKE AROUND 1135 PM CDT ORLEANS AROUND 1140 PM CDT TERRIL AROUND 1150 PM CDT SUPERIOR AROUND 1155 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4346 9529 4327 9528 4327 9493 4349 9494 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:51 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 28, 8:51 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 851 PM CDT WED APR 28 2004 .DISCUSSION... UPDATED FORECAST/GRIDS TO ADD WIND ADVISORY FOR MUCH OF CWA FOR FROPA TONIGHT. UPSTREAM OBS SHOWED GUSTS EXCEEDING CRITERIA BEHIND THE FRONT AND EXPECT THIS TO CONTINUE UNTIL FRONT LOSES A LITTLE OF ITS PUNCH OVERNIGHT. ALSO LOWERED LOWS A BIT BASED ON UPSTREAM CAA. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY UNTIL 2 AM ZONES SDZ038>040-050-052>069 MN...WIND ADVISORY UNTIL 2 AM ZONES MNZ071-072-080-081-089-090-097-09 IA...NONE. NE...NONE. && JRM
Hazardous weather outlook, Apr 28, 10:58 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT WED APR 28 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIND AND FOG... A STRONG LOW LEVEL JET FROM THE SOUTHERN PLAINS INTO THE CENTRAL PLAINS AHEAD OF A STRONG COLD FRONT...WILL ALLOW FOR WINDY CONDITIONS TO DEVELOP OVER NORTHWEST IOWA THIS AFTERNOON INTO EARLY EVENING. WINDS OF 20 TO 35 MPH...WITH GUSTS TO 40 MPH ARE EXPECTED. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY THIS AFTERNOON ACROSS THE ENTIRE AREA. THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITIES AND SOUTHWEST WINDS OF 15 TO 30 MPH WILL CONTRIBUTE TO THE EXTREME CONDITIONS. OPEN BURNING IS NOT RECOMMENDED IN THESE CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.